Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (19)

1 - 19 of 19 WebM&M Case Studies
Adrianne M Widaman, PhD, RD | December 18, 2019
A 62-year-old man with a history of malnutrition-related encephalopathy was admitted for possible aspiration pneumonia complicated by empyema and coagulopathy. During the hospitalization, he was uncooperative and exhibited signs of delirium. For a variety of reasons, he spent two weeks in the hospital with minimal oral intake and without receiving most of his oral medications, putting him at risk for complications and adverse outcomes.
Michael J. Barry, MD, and Marc B. Garnick, MD| August 10, 2019
Referred to urology for a 5-year history of progressive urinary frequency, nocturnal urination, and difficulty initiating a stream, a man had been reluctant to seek care for his symptoms because his father had a "miserable" experience with treatment for the same condition. A physician assistant saw him at that first visit and ordered a PSA test (despite the patient's expressed views against PSA testing) and cystoscopy (without explaining why it was needed), and urged the patient to self-catheterize (without any instructions on how to do so). The patient elected not to follow up with the tests because of this negative interaction. Ten weeks later, he sought care from a nurse practitioner at his primary care provider's office where his blood pressure and creatinine levels were found to be markedly elevated, 2L of urine were drained via catheter, and he was admitted to the hospital for renal failure.
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD| January 1, 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
Kheyandra Lewis, MD, and Glenn Rosenbluth, MD| November 1, 2018
Early in the academic year, interns were on their first day of a rotation caring for an elderly man hospitalized for a stroke, who had developed aspiration pneumonia and hypernatremia. When the primary intern signed out to the cross-cover intern, he asked her to check the patient's sodium level and replete the patient with IV fluids if needed. Although the cross-covering intern asked for more clarification, the intern signing out assured her the printed, written signout had all the information needed. Later that evening, the patient's sodium returned at a level above which the written signout stated to administer IV fluids, and after reviewing the plan with the supervising resident, the intern ordered them. The next morning the primary team was surprised, stating that the plan had been to give fluids only if the patient was definitely hypernatremic. Confused, the cross-cover intern pointed out the written signout instructions. On further review, the primary intern realized he had printed out the previous day's signout, which had not been updated with the new plan.
Nancy Staggers, PhD, RN| October 1, 2017
Hospitalized with sepsis secondary to an infected IV line through which she was receiving treprostnil (a high-alert medication used to treat pulmonary hypertension), a woman was transferred to interventional radiology for placement of a new permanent catheter once the infection cleared. Sign-off between departments included a warning not to flush the line since it would lead to a dangerous overdose. However, while attempting to identify an infusion pump alarm, a radiology technician accidentally flushed the line, which led to a near code situation.
Robert L. Wears, MD, PhD| October 1, 2016
While attempting to order a CT scan with only oral contrast for a patient with poor kidney function, an intern ordering a CT for the first time selected "with contrast" from the list, not realizing that meant both oral and intravenous contrast. The patient developed contrast nephropathy.
John Q. Young, MD, MPP| June 1, 2016
Multiple transitions and assumptions made during the first week in July, when the graduating fellow had left and a new fellow and intern had begun on the surgery service, led to a patient mistakenly not receiving medication to prevent venous thromboembolism until several days after his surgery.
John Q. Young, MD, MPP| July 1, 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
George R. Thompson III, MD, and Abraham Verghese, MD| August 1, 2006
A man with paraplegia was admitted to the hospital, but the admitting physician, night float resident, and daytime team all "deferred" examination of the genital area. The patient was later discovered to have life-threatening necrotizing fasciitis of this area.
Mary K. Goldstein, MD, MS | February 1, 2006
Failure to enter documentation of a DNR order causes a severely ill elderly man to be resuscitated against his wishes. Shortly thereafter, the patient's wife confirms his wishes, and within minutes, the patient dies.
Bradley A. Sharpe, MD| July 1, 2004
A woman hospitalized for CHF (with no history of diabetes) is given several rounds of insulin and D50, after repeated blood tests show her glucose to be dangerously high, then dangerously low. Turns out, the blood samples were drawn incorrectly and the signouts were incomplete.
Joseph M. Furman, MD, PhD| June 1, 2004
A woman presents to the ED with severe vertigo and vomiting. Over several hours, she is handed off to three different physicians, none of whom suspects a dangerous lesion. Later, an hour after onset of a severe headache, she dies.
Jeanne Mandelblatt, MD, MPH| February 1, 2004
A physician who does not accept Medicaid turns away a woman needing evaluation for 2 years of profuse vaginal bleeding. She later presents to the ED, where examination reveals invasive cervical cancer.
Mark A. Rosen, MD| November 1, 2003
Due to the delay in anesthesiology becoming available for an urgent C-section, an infant is delivered with profound neurologic abnormalities.
James G. Adams, MD| June 1, 2003
Abdominal pain misdiagnosed in an ED patient leads to ruptured appendix, multiple complications, and prolonged hospitalization.
John E. Heffner, MD | May 1, 2003
A chest x-ray incorrectly read as pleural effusion, rather than lung collapse, leads to iatrogenic pneumothorax following thoracentesis.